New Mexico, 2025

Damaging Wind in New Mexico, May 1, 2025

May 1, 2025 · NWS ABQ · 1 event in 1 county or zone

A cold front backed through northeastern NM underlying westerly flow aloft. Severe thunderstorms developed behind the front over the northeastern plains of NM toward the TX line that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A cold front backed through northeastern NM underlying westerly flow aloft. Severe thunderstorms developed behind the front over the northeastern plains of NM toward the TX line that afternoon. One such storm produced a severe thunderstorm wind gust of 62 mph at the Clayton Airport.

Key Word: Severe Thunderstorm Wind Gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 1, 1:48 PM MST, 1 hour 43 minutes earlier. Its key messages:

  • Updated at 248 PM MDT Thu May 1 2025
  • Higher precipitation chances are expected through mid next week with northern and eastern NM favored for heavier rainfall amounts. Low forecast confidence exists in precipitation amounts for this weekend into early next week.
  • Isolated severe storms with large hail and damaging winds will impact parts of eastern New Mexico on Sunday.
  • Low chance for rapid fire spread across southwest and south central areas on Sunday.
Area forecast discussion, May 1, 1:48 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
248 PM MDT Thu May 1 2025

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Updated at 248 PM MDT Thu May 1 2025

- Higher precipitation chances are expected through mid next week
  with northern and eastern NM favored for heavier rainfall
  amounts. Low forecast confidence exists in precipitation amounts
  for this weekend into early next week.

- Isolated severe storms with large hail and damaging winds will
  impact parts of eastern New Mexico on Sunday.

- Low chance for rapid fire spread across southwest and south
  central areas on Sunday.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 248 PM MDT Thu May 1 2025

Scattered showers and isolated storms are underway across northern
NM this afternoon and are forecast to increase in coverage across
far northeast NM over the next few hours due to added forcing from a
backdoor cold front. An isolated strong to severe storm is possible
across Union and eastern Colfax Counties later this afternoon,
mainly due to favorable shear profiles vs instability. The backdoor
front will move southwest across the area tonight and result in a
gusty east canyon/gap wind into the Rio Grande and Upper Tularosa
Valleys. Gusts up to 40mph are likely through Tijeras Canyon and
over the southeast side of the Albuquerque Metro Friday morning.
Moisture advection behind the front will bring PWATs up
substantially, especially along the Continental Divide where
convection is forecast to initiate and grow Friday afternoon. Storm
motion will generally be less than 10kts with a weak Rex block in
place over UT/AZ and weak ridging over NM. Storms and/or outflow
will likely drift east into the Albuquerque and Santa Fe Metros
Friday evening, but instability will be on the downtrend making for
lower probabilities for getting some wetting rainfall. Further west
near the Continental Divide though, will have higher probabilities
of seeing some soaking rains (i.e. >0.50"). Much of eastern NM will
remain too stable behind the backdoor front to have much of a shot
at convection Friday. High temperatures are forecast to be 10-15
degrees below average across eastern NM Friday. Showers and storms
are forecast to diminish with the loss of daytime heating Friday
evening.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 248 PM MDT Thu May 1 2025

The upper low over Arizona Friday opens up into a trough and moves
over western NM Saturday ahead of a larger and deeper upper level
trough and eventual low moving into the Pacific Coast. Daytime
heating under the opening trough will allow a few showers and storms
to develop across the higher terrain of western and central Saturday
afternoon. With higher instability and southeast surface winds, some
guidance develops some heavier QPF across the Sacramento Mountains.
This brings the potential for some flash flooding on the burn scars
around Ruidoso. However, this is dependent on if the mid level cap
from weak upper level ridging over the southern High Plains breaks,
so this will need to be monitored closely. The mid level capping and
upper level ridging over eastern NM Saturday afternoon and evening
should keep this part of the state mainly dry. Shower and storm
activity over western and central NM should taper off around sunset
with the loss of daytime heating. The upper low along the California
coast really digs south Saturday night into Sunday morning cutting
off into a unseasonably deep 552 to 554 dam low over Southern
California and Western Arizona by late Sunday morning. This low is
slightly more than 3 standard deviations below average for early
May. As this happens, this will bring dry southwest winds into
southwest and south central NM Sunday afternoon west of the
retreating backdoor front to eventual dryline. Southeast winds bring
higher Gulf moisture into eastern NM with PWATs increasing to 0.8 to
1 inch across the eastern plains. A multi-hazard day is in the cards
across the forecast area with critical fire weather conditions
possible across the lower Rio Grande Valley, and the potential for
strong to severe storms along and east of the central mountain
chain. There is differences in shower and storm coverage on Sunday
especially across eastern NM and this is due to if the mid level cap
across this part of the state break. The NAM has stronger capping
and thus less shower and storm coverage, while the GFS has weaker
capping with greater shower and storm coverage Sunday evening once
the cap breaks. If the cap does break, strong to severe storms will
be the case with bulk shear values of 45 to 60 kts. Large hail and
damaging winds will be the main threats, but an isolated tornado
can't be ruled out. The HPCC burn scar will need to be watched for
potential flash flooding from showers and storms as capping here
does look weaker, but fast storm motion to the north northeast
should limit the flash flood threat. For the Ruidoso burn scars,
high uncertainty exists due to the battle between the dry
southwesterlies to the west and the moist southeasterly flow. Most
guidance have the moist southeasterly flow winning resulting in the
development of showers and storms during the afternoon. Luckily,
like HPCC, storm motion will be quick to the northeast limiting the
flash flood threat.

The upper low slowly moves slowly towards the Four Corners and
southern Rockies and it looks to spin there through mid next week
due to an omega block across the lower 48 (upper high over the
central U.S and upper Midwest and Great Lake and upper low over the
Ohio River Valley) before turning into a Rex block over the western
U.S. with an upper high over the northern Great Plains and upper
Mississippi River Valley and the low spinning over the central and
southern Rockies come Wednesday. This will bring the chance for
strong to severe storms across eastern NM Monday afternoon and
evening especially if the low tracks further south over Arizona.
Scattered showers and storms along with mountain peak snow will be
possible across much of the state on Tuesday and Wednesday, if the
low moves over the state as advertised by some cluster ensembles.
However, if the core of the low moves north into Colorado as
advertised by other cluster ensembles, drier westerly flow could
result in lower shower and storm coverage. Another factor to keep
into account is shortwaves rotating around the main upper low and
these shortwaves moving overhead could result in an uptick in shower
and storm coverage. To put it simply, low forecast confidence exists
early next week due to all of the factors in play mentioned above,
so expect changes and stay tuned to the latest forecast updates. One
part of the forecast that has higher confidence is that temperatures
will be below average by around 5 to 15 degrees for early May due to
the higher cloud, shower and storm coverage from the upper low.

&&

.AVIATION...
(18Z TAFS)
Issued at 1000 AM MDT Thu May 1 2025

Scattered showers and isolated storms will create strong/erratic
wind gusts across northern NM this afternoon/evening, possibly
impacting KLVS. Lower probabilities of impacts at KFMN, KGUP and
KSAF. A backdoor cold front will progress southwest across the
area overnight and result in a northerly wind shift. The front
will create a gusty east canyon wind at KABQ early Friday morning
that will likely require an Airport Weather Warning for gusts to
35+kts. A MVFR low stratus deck is forecast to develop behind the
backdoor front across eastern NM overnight through Friday morning
and will impact KLVS, KTCC and KROW. Low probabilities of IFR cigs
at KLVS and KTCC.

&&

.FIRE WEATHER...
Issued at 248 PM MDT Thu May 1 2025

Humidity will trend up over the next couple of days thanks to a
backdoor cold front sweeping west across the area and an
approaching, but weak, upper low which will result in increasing
chances for wetting rain. A stronger upper low will approach
Saturday night into Sunday, then move into the region on Monday.
This feature will bring chances for wetting storms that will favor
northern and eastern NM, with drier and windy conditions forecast
across south central and especially southwest areas. A few hours of
critical fire weather conditions are possible Sunday in the lower
RGV and across the southwest mountains. Cooler and unsettled
conditions with higher humidity will prevail early next week as the
upper low wobbles slowly east across the region. Chances for
critical fire weather conditions next week are very low at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  39  74  44  76 /   0  10  10  20
Dulce...........................  30  69  33  72 /   5  30  20  30
Cuba............................  37  64  35  68 /  20  40  40  30
Gallup..........................  31  70  33  70 /  10  40  30  50
El Morro........................  38  64  38  65 /  10  60  60  60
Grants..........................  34  67  34  68 /  10  60  40  50
Quemado.........................  38  68  38  67 /   5  40  20  60
Magdalena.......................  45  65  41  67 /  10  40  50  50
Datil...........................  38  66  37  64 /  10  60  50  60
Reserve.........................  34  75  34  73 /   0  20  10  60
Glenwood........................  37  80  37  78 /   0  10  10  40
Chama...........................  31  60  31  63 /  10  40  20  40
Los Alamos......................  45  59  41  65 /  20  40  20  30
Pecos...........................  39  58  36  65 /  20  60  30  40
Cerro/Questa....................  34  60  33  65 /  30  30  20  30
Red River.......................  29  49  28  55 /  40  30  20  40
Angel Fire......................  27  53  25  60 /  40  50  20  40
Taos............................  32  63  30  68 /  30  30  20  30
Mora............................  34  53  31  64 /  30  50  20  40
Espanola........................  43  67  40  73 /  20  30  20  30
Santa Fe........................  45  63  40  67 /  20  50  20  40
Santa Fe Airport................  43  65  39  70 /  20  30  20  40
Albuquerque Foothills...........  52  69  48  72 /  10  30  30  40
Albuquerque Heights.............  51  71  46  73 /  10  30  40  40
Albuquerque Valley..............  47  73  45  76 /  10  30  40  40
Albuquerque West Mesa...........  50  71  45  74 /  10  30  30  40
Belen...........................  46  74  43  76 /  10  30  30  40
Bernalillo......................  48  72  44  75 /  10  30  30  40
Bosque Farms....................  45  73  42  75 /  10  30  40  40
Corrales........................  47  72  43  76 /  10  30  30  40
Los Lunas.......................  45  73  42  75 /  10  30  40  40
Placitas........................  49  67  45  70 /  10  30  30  40
Rio Rancho......................  49  71  45  74 /  10  30  30  40
Socorro.........................  49  74  46  77 /  10  30  30  50
Sandia Park/Cedar Crest.........  44  62  40  66 /  20  30  40  50
Tijeras.........................  45  65  42  68 /  20  30  40  50
Edgewood........................  43  63  39  69 /  10  30  30  50
Moriarty/Estancia...............  38  64  34  70 /  10  30  30  40
Clines Corners..................  39  58  36  65 /  10  30  20  40
Mountainair.....................  42  62  40  68 /  10  30  30  50
Gran Quivira....................  40  62  38  67 /   5  30  30  50
Carrizozo.......................  46  67  45  70 /   0  30  20  60
Ruidoso.........................  41  58  39  63 /   5  40  30  50
Capulin.........................  34  56  33  65 /  70  10   5  10
Raton...........................  36  62  33  71 /  60  20  10  20
Springer........................  39  62  33  70 /  50  20  10  20
Las Vegas.......................  38  57  35  67 /  30  40  10  30
Clayton.........................  41  63  39  71 /  70  10   5   5
Roy.............................  41  60  38  68 /  50  10   5  10
Conchas.........................  46  67  42  74 /  30  10   5  10
Santa Rosa......................  45  64  41  70 /  10  10  10  20
Tucumcari.......................  46  66  41  73 /  30  10   5   0
Clovis..........................  48  66  42  73 /  10  10   5   0
Portales........................  47  66  41  74 /  10  10   5   0
Fort Sumner.....................  47  67  44  73 /  10  10  10  10
Roswell.........................  53  70  51  77 /   0  10  10  20
Picacho.........................  45  63  43  71 /   5  20  20  40
Elk.............................  42  61  41  70 /   0  40  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....71
AVIATION...11

In the hours before

Special weather statement, May 1, 3:14 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
414 PM MDT Thu May 1 2025

NMZ230-012245-
Union County NM-
414 PM MDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL UNION COUNTY UNTIL
445 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Clayton.

This includes Highway 64 between Mile Markers 422 and 429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3655 10300 3650 10300 3650 10304 3632 10304
      3642 10336 3662 10326
TIME...MOT...LOC 2213Z 290DEG 18KT 3649 10320

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH

16

The radar

The Amarillo radar (KAMA), 188 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 1, 3:31 PM MST to 3:35 PM MST
Where
Union County, (Cao)clayton Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.450, -103.150

The Clayton Airport measured a 62 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242211.